Alert archive / Minnesota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 231, NWS Sioux Falls, SD

June 29, 2005Jackson County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 29, 2005, 8:39 PM CDT for Jackson County, Minnesota. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2005, 8:39 PM CDT (01:39 UTC)
Expired
Jun 29, 2005, 9:00 PM CDT
In force
21 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Jackson County, MN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 29, 3:50 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 1.7 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2005-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2111 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2005-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 283 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2111 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
970 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
283 m²/s²
0-3 km storm-relative helicity
415 m²/s²
Significant tornado parameter
3.1
Supercell composite
18.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 300141
SVRFSD
MNC063-300200-
/O.NEW.KFSD.SV.W.0231.050630T0139Z-050630T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
839 PM CDT WED JUN 29 2005

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN JACKSON COUNTY IN SOUTHWEST MINNESOTA

* UNTIL 900 PM CDT

* AT 839 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 4 MILES NORTHWEST OF ALPHA...OR ABOUT NEAR
  JACKSON...MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN IN...
  RURAL JACKSON COUNTY EAST OF JACKSON AND NORTH OF INTERSTATE 90

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT WEDNESDAY EVENING
FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA.

LAT...LON 4370 9501 4362 9496 4363 9487 4378 9486

$$

SCHUMACHER
1 follow-up statement
000 
WWUS53 KFSD 300157
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
857 PM CDT WED JUN 29 2005

MNC063-300207-
/O.EXP.KFSD.SV.W.0231.000000T0000Z-050630T0200Z/
JACKSON MN-
857 PM CDT WED JUN 29 2005

...THE SEVERE THUNDERSTORM WARNING FOR JACKSON COUNTY EXPIRES AT 900
PM CDT...

THE WARNING HAS EXPIRED. THE STORM HAS EXITED THE COUNTY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT WEDNESDAY EVENING
FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA.

LAT...LON 4370 9501 4362 9496 4363 9487 4378 9486

$$

SCHUMACHER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 3:43 PM CDT, 4 hours 56 minutes earlier.

Area forecast discussion, Jun 29, 3:43 PM CDT, 4 hours 56 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
343 PM CDT WED JUN 29 2005

.DISCUSSION...

SYSTEM SLOWDOWNS THRU DAY MEANT LITTLE TIME TO ADJUST THAT WHICH IS
NOT IMPORTANT TODAY.

COLD FRONT CURRENTLY LOOKS TO BE NEAR HURON AND CONTINUING TO PUSH
SLOWLY ACROSS THE CWA. THE MAJORITY OF THE AREA HAS SEEN FAIR TO
PARTLY CLOUDY SKIES THIS AFTERNOON...WITH THE EXCEPTION OF FAR
EASTERN ZONES WHICH HAVE BEEN PLAGUED BY SCATTERED SHOWERS THROUGH
MUCH OF THE DAY.  PROBLEM OF THE AFTERNOON IS WHETHER WE CAN GET
CONVECTION GOING TO ANY GREAT DEGREE...AND WHETHER IT WILL BECOME
SEVERE.  STRONG CAP IN PLACE OVER MOST OF THE CWA...AND TEMPERATURES
MUST GET INTO THE LOW TO MID 90S FOR THIS TO OCCUR.  TEMPS ARE
CURRENTLY NEARING 90 IN THE YANKTON AND SIOUX CITY AREA...BUT ONLY
IN THE LOW TO MID 80S OVER THE REMAINDER OF THE REGION.  IF WE CAN
BREAK THE CAP...CONVECTIVE PARAMETERS ARE VERY DESIRABLE FOR SEVERE
WEATHER TO OCCUR.  MAIN THREAT CONTINUES TO LOOK TO BE DAMAGING
WINDS AND LARGE HAIL...WITH ISOLATED TORNADOES MOST LIKELY IN THE
FAR NORTHEASTERN ZONES.  ANY CONVECTION THAT DOES OCCUR SHOULD TAPER
OFF FROM WEST TO EAST AND PRETTY MUCH BE OUT OF THE CWA BY 03Z.

AFTER TONIGHT...ABOUT 3 PERIODS OF FAIRLY QUIET WEATHER. SUBSIDENT
QUADRANT OF UPR LOW OVR SWRN ONTARIO WL BRING FOR WELL MIXED DAY
THU...WITH SC OVER MUCH OF THE CWA. A BREEZY TO WINDY DAY FOR
SURE...BUT SHUD REAMIN BELOW WIND ADVISORY CRITERIA WITH WINDS
IN MIXED LAYER ONLY MAXING RIGHT UP AGAINST THE LOWER BOUND.
SOME CONCERN THAT NOT KEEPING TEMPS COOL ENOUGH BASED ON UPSTREAM
CONDITIONS TDA. NAM SOUNDINGS WHICH ARE LIKELY TOO WARM AT LOW
LVLS...GIVE A FAIR AREA OF LOW TOPPED POSITIVE AREA...SUGGESTIVE
OF SHORT SHOWERS DURING THE AFTN ACRS SW MN. HOWEVER...REAL LACK
OF ANY DYNAMICAL SUPPORT FOR LIFT...AND IN FACT VERY SUBSIDENT...
SO WL PUT BELIEF IN SUBSIDENCE TO KEEP THINGS IN CHECK.

WND DIMINISHES FAIRLY QUICKLY ON THU NIGHT...AND WL SEE CLDS
DECREASE. DRY SURGE...CLEARING...AND DIMINISHING WNDS WL TAKE LOWS
WELL BELOW NORMAL THRU NRN CWA...TEMPERED A BIT S.  SFC RIDGE
SLOW TO MOVE OFF AND WL KEEP NLY FLOW GOING A WHILE IN E...SO
NUDGING TMPS DOWN.

DEVELOPMENT FRI NIGHT ON LEADING EDGE OF STEEP LAPSE RATES
ASSOCIATED WITH MID LVL CAP SPREADING OFF HIGH PLAINS. COVERAGE SHUD
INCREASE THRU THE NIGHT AS LLJ INCREASES AND CONVERGENCE/ISENTROPIC
LIFT ENHANCES TOWARD I29 AFT 06Z. THIS ACTIVITY SHUD DIE ITS LONELY
DEATH AS LLJ WKNS AND CAP STRENGTHENS ON SAT. SOME INDICATION THAT
WK WAVE WL COME ACRS SAT NIGHT...ENHANCING THREAT FOR CONVECTION
ESPLY ACRS NRN CWA WHERE CAP WKR.  WITH DEVELOPING LLJ...NO REASON
NOT TO KEEP LOWS FAIRLY WARM SAT NIGHT.

IN THE EXTENDED RANGE FROM SUN THRU WED...LOOKS LIKE A SLIGHT WWRD
RETROGRESSION OF MEAN RIDGE ADVERTISED BY MOST...BUT IN GENERAL A
BROAD FLAT RIDGE THRU CNTRL US...TRAVERSED BY VARIOUS WAVES WITH
TIMING AS USUAL A BIG QUESTION. PATTERN ITSELF IS ONE THAT WOULD
TEND TOWARD THE CLIMATOLOGICALLY NOCTURNAL.   OPERATIONAL GFS
REPRESENTS A FAIRLY AMPLIFIED/PROGRESSIVE OUTLIER AT THE START
OF THE EXTENDED...SO SHOWING FAVOR MORE TOWARD ECMWF/UK THAT HOLD
BACK DEEPER TROUGHING TOWARD W COAST AND PUSH IN MIDWEEK TO FLATTEN
RIDGE.   FOR SUNDAY...WL BE DEALING WITH ANY LINGERING NOCTURNAL
STORMS AT START OF PD WITH LLJ VEERED THRU SW MN AND NW IA. FRONTAL
BNDRY WL CROSS CWA DURING DAY...REACHING FAR SE IN THE EVNG...TAKING
SLIGHTLY SLOWER SLN.  WARMING TMPS ALFT ON HEELS OF EARLIER
CONVECTION SHUD SUBDUE THINGS FOR A WHILE...BUT ENOUGH DYNAMICS
APPEAR TO INTERACT BY LATE DAY TO IGNITE NEW ROUND OF STORMS ALG
BNDRY IN FAR SERN SD/NW IA/SW MN...WHICH WL CLEAR NW IA DURING THE
EVNG.  COOLER DRIER AIR FILTERS IN FROM NORTH ON MONDAY FOR WHAT
SHUD BE A PLEASANT INDEPENDENCE DAY.  ECMWF IS A BIT QUICKER
REESTABLISHING RETURN FLOW AS A COUPLE OF VERY SMALL WAVE SCOOT
QUICKLY INTO PLAINS MON NIGHT AND TUE AFTN. HOWEVER...HAVE SOME
DOUBTS AS TO TIMING...AND WL ASSUME LARGER SCALE TROUGH WL KEEP
LLJ FOCUSED FARTHER W INITIALLY MON NIGHT INTO EARLY TUE...AND
WL NEED MORE TIME FOR MID LVL BNDRY TO MOVE BACK INTO THE IMMEDIATE
AREA TO FOCUS PCPN THREAT. THEREFORE...WL KEEP MON NIGHT AND TUE DRY
FOR NOW...BUT MAY NEED TO LOOK AT ADDING INTO TUE. DID INTRODUCE
TUE NIGHT WITH EVENTUAL APPROACH OF LARGE SCALE TROUGHING IN
ECMWF/UKMET...WHICH SEEMS TO LAY OUT A BOUNDARY TO WORK WITH
FOR PCPN EVEN WED.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

JM/CHAPMAN
Hazardous weather outlook, Jun 29, 11:12 AM CDT, 9 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1112 AM CDT WED JUN 29 2005

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-301200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1112 AM CDT WED JUN 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM AREAS EAST OF
THE JAMES RIVER TO NEAR INTERSTATE 29 FROM 2 PM TO 5PM.  THE MAIN
THREATS IN THE AREA WILL BE NICKEL SIZE HAIL AND WINDS TO 60 MPH.
 THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS IN AREAS EAST
OF INTERSTATE 29 FROM 3 PM TO 6PM.  THESE STORMS WILL BE CAPABLE
OF HAIL TO THE SIZE OF QUARTERS AND WINDS TO 75 MPH.  ISOLATED
TORNADOES WILL ALSO BE POSSIBLE IN SOUTHWESTERN MINNESOTA AND
PORTIONS OF NORTHWESTERN IOWA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 2 PM IN AREAS EAST OF
THE JAMES RIVER.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jun 29, 6:53 PM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
653 PM CDT WED JUN 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     TORNADO          7 SW JEFFERS            43.98N 95.30W
06/29/2005                   COTTONWOOD         MN   NWS EMPLOYEE

&&

BR
Local storm report, Jun 29, 7:02 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
702 PM CDT WED JUN 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     TORNADO          2 S JEFFERS             44.03N 95.20W
06/29/2005                   COTTONWOOD         MN   TRAINED SPOTTER

&&

BR
Local storm report, Jun 29, 7:04 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
704 PM CDT WED JUN 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             3 NE DELFT              44.02N 95.05W
06/29/2005  1.00 INCH        COTTONWOOD         MN   PUBLIC

&&

BR
Local storm report, Jun 29, 7:57 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SIOUX FALLS SD
757 PM CDT WED JUN 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             3 NE DELFT              44.02N 95.05W
06/29/2005  1.75 INCH        COTTONWOOD         MN   PUBLIC

0752 PM     HAIL             ALPHA                   43.64N 94.87W
06/29/2005  1.00 INCH        JACKSON            MN   AMATEUR RADIO

&&

BR
Local storm report, Jun 29, 8:01 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SIOUX FALLS SD
801 PM CDT WED JUN 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0752 PM     HAIL             ALPHA                   43.64N 94.87W
06/29/2005  1.00 INCH        JACKSON            MN   TRAINED SPOTTER

&&

BR
Local storm report, Jun 29, 8:14 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
814 PM CDT WED JUN 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0802 PM     TSTM WND GST     SPENCER                 43.15N 95.15W
06/29/2005  61 MPH           CLAY               IA   BROADCAST MEDIA

&&

BR

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 7:37 PM CDTTornado WarningFSDJackson23 min
Jun 29, 8:09 PM CDTSevere Thunderstorm WarningFSDJackson36 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.